I am a 49-year-old woman who had a massive heart attack in April. My father died of a massive heart attack at 49. I have four stents in three arteries and am on Brilinta, low-dose aspirin, blood pressure medication and so forth. I have essential tremor, first noticing the tremors in middle school. The tremor is in my hands, making writing nearly impossible, and I have head bobs. I have an internal tremor that never stops. A previous practitioner prescribed a monthâ€™s trial of beta blockers several years ago. I noticed no relief with the tremor, but was physically ill for the first 30 minutes of the morning in the first two weeks. Recently, I found an online blog regarding essential tremor and CBD oil. Nearly all of the bloggers found some level of relief using this treatment. If I choose to try CBD oil to assist with my tremor is there a risk of it interfering with my heart and blood pressure medications?
Cannabidiol, or CBD, is a nonpsychoactive substance found in cannabis, as opposed to tetrahydrocannabinol, or THC, the best-known psychoactive component.
CBD is typically sold as an oil and has been receiving press as a potential treatment for a wide variety of medical issues. Many or most of these claims have no data to support them.
Anecdotal reports, such as most blogs, are neither reliable nor scientific â€” and may or may not be true. There also is an issue with proving the dosage and purity of products said to contain CBD.
However, in the case of essential tremor, there is some evidence: Studies in mice have shown benefit with CBD, although a single case report showed effectiveness of THC, but not CBD in essential tremor.
The issue of drug interactions is a significant one. CBD inhibits two powerful pathways the body uses to detoxify drugs, the CPY3A4 and CYP2D6 systems.
This is a serious issue for you. Ticagrelor (Brilinta), an anticoagulant, is metabolized by CYP3A4, as are some of the statin drugs usually prescribed to people with heart blockages.
The effect of the anticoagulant could be much higher than expected, leading to bleeding risk. Other commonly used heart medications are metabolized by CYP2D6, and the effect on these medications is unpredictable.
I canâ€™t recommend CBD products given the medications you are taking, but would suggest you consider alternative treatments. You may have read about deep brain stimulation and ultrasound, two powerful and effective treatments for people whose symptoms have not responded to standard treatments.
This question is for my husband. How safe is drinking tea while on warfarin? He has his INR checked monthly, and for the most part it stays between 2 and 3. He watches his vitamin K intake regularly. He has read conflicting stories of how tea interacts with warfarin by making the INR levels high.
Tea comes in two major types: black tea, which is fermented, and green tea, which is not. Black tea has no known interactions with warfarin (Coumadin).
Green tea contains small amounts of vitamin K, which could make the INR lower and the warfarin less effective. However, the effect is likely to be small. Further, if he drinks a consistent amount per day, his dose can be adjusted to reflect his vitamin K intake.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@ med.cornell.edu. Â© 2019 North America Synd., Inc.